advertisement
Question
Posted by: Nini | 2012-10-19

Hiatus Hernia


Good day,

I read a question on here posted a few days ago about a Hiatus Hernia, and the lady''s chances of falling pregnant. You then mentioned that medication such as " Omeprazole and related medication"  can cause birth defects. In your opinion, does this include Nexium?

I am currently 30 weeks pregnant, and am on Nexium twice a day for a large Hiatus Hernia - should I be concerned? Does your statement above include Nexium as causing possible birth defects?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Nini

I have read that there are cases where there have been reports of heart abnormalities and a slight increase of stillbirths if omeprazole is taken during the first trimester. Large studies have however, been done and it has been found that if a proton pump inhibitor is indicated during pregnancy, that omeprazole is the drug of choice. The cases relating to possible cardiovascular defects and stillbirths might have been co-incidental. The FDA rates omeprazole as a higher risk than other PPI's during pregnancy but this was based on animal studies.

I do think that you are safe in taking Nexium, as long as your gynaecologist is aware that you are using it.

Regards






Dr Anrich

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement